Texas, 2004

Flash Flooding in Texas, September 24 to 25, 2004

September 24 to 25, 2004 · NWS EPZ · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 24, 12:53 PM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Sep 24, 12:53 PM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
153 PM MDT FRI SEP 24 2004

SYNOPSIS...
THE REGION WILL HAVE AN ACTIVE WEATHER PATTERN FOR THE NEXT FEW DAYS
AS AN UPPER LEVEL TROUGH MOVES INTO THE AREA. MOISTURE FLOWING INTO
THE REGION WILL GENERATE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS THROUGH
MONDAY.  SKIES WILL SEE CONSIDERABLE CLOUDINESS AND TEMPERATURES NEAR
SLIGHTLY BELOW NORMALS.  CHANCE FOR RAIN WILL DIMINISH SOME BY THE
MIDDLE OF NEXT WEEK.

DISCUSSION...
LOW LEVEL SOUTHEAST FLOW CONTINUES TO ADVECT MOISTURE INTO THE AREA
TODAY.  THE MOIST FLOW PATTERN WILL PERSIST THROUGH THE WEEKEND.
PRECIPITABLE WATER VALUES ARE EXPECTED TO EXCEED AN INCH DURING THE
PERIOD.  AT THE SAME TIME AN UPPER LEVEL TROUGH WILL MOVE INTO THE
AREA AND PROVIDE LIFT AND INSTABILITY ACROSS THE CWFA.  TEMPERATURES
ALOFT WILL ALSO COOL...STEEPENING THE LAPSE RATES.  THESE FACTORS
WILL RESULT IN INCREASED CLOUDINESS AND A CHANCE OF SHOWERS AND
THUNDERSTORMS.  OROGRAPHIC LIFT WILL INCREASE CHANCES FOR RAIN OVER
THE MOUNTAINS.  THE TROUGH WILL EVOLVE INTO A SLOW MOVING LOW THAT
WILL REMAIN OVER THE AREA THROUGH MONDAY.

THE UPPER TROUGH WILL SHIFT TO THE EAST ON TUESDAY AND HIGH PRESSURE
WILL BUILD OVER THE AREA.  THERE SHOULD A REDUCTION IN PRECIP CHANCES
TUESDAY AND WEDNESDAY.  ENOUGH RESIDUAL MOISTURE REMAINS FOR
CONTINUED SLIGHT CHANCE BOTH DAYS.  ANOTHER UPPER LOW WILL APPROACH
THE AREA LATER IN THE WEEK FOR A CONTINUED CHANCE OF PRECIPITATION.

PRELIMINARY NUMBERS...

EL PASO               BB 062/080 060/080 057 32333
ALAMOGORDO            BE 058/076 056/076 056 32333
LAS CRUCES            BB 061/079 059/079 055 22333
CLOUDCROFT            BT 041/059 041/059 042 43455
TRUTH OR CONSEQUENCES BB 055/077 055/077 053 22333
SILVER CITY           BB 052/073 052/072 048 23333
DEMING                BB 057/078 057/078 051 22333
LORDSBURG             BB 058/078 057/078 053 22333
SIERRA BLANCA         BE 058/076 056/076 058 32333

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Sep 24, 9:50 AM MST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1050 AM MDT FRI SEP 24 2004

NMZ022>025-030>032-TXZ055-056-242249-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1050 AM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY EAST OF THE RIO GRANDE.
STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL AND BRIEF
PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY.
SOME STORMS MAY PRODUCE WIND GUSTS 50 MPH AND SMALL HAIL.
THE STORMS DURING THE WEEKEND MAY PRODUCE LOCALLY HEAVY RAINFALL THAT
COULD CAUSE MINOR FLOODING IN THE VICINITY OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Sep 24, 7:08 PM MST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
808 PM MDT FRI SEP 24 2004

NMZ024-TXZ055-056-250506-
EL PASO TX-HUDSPETH TX-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
808 PM MDT FRI SEP 24 2004

...THUNDERSTORMS MOVING EASTWARD ACROSS SOUTHERN NEW MEXICO AND FAR
WEST TEXAS...

AT 805 PM...A BROKEN LINE OF THUNDERSTORMS WAS MOVING EASTWARD ACROSS
SOUTHERN OTERO COUNTY AND NORTHWEST HUDSPETH COUNTY...AND WAS
BEGINNING TO EXTEND FURTHER SOUTH INTO HUDSPETH COUNTY. ANOTHER
THUNDERSTORM WAS APPROACHING FAR SOUTHEASTERN EL PASO COUNTY FROM THE
WEST. THE STRONGEST STORMS WILL PRODUCE SMALL HAIL...BRIEF HEAVY
RAIN...GUSTY WINDS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

The radar

The El Paso radar (KEPZ), 133 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hudspeth

When
September 24, 11:45 PM MST to September 25, 12:15 AM MST
Where
Hudspeth County, 7 mi NW of Ft Hancock
Reported by
LAW ENFORCEMENT
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Flash Flood, El Paso

When
September 25, 12:00 AM MST to 2:00 AM MST
Where
El Paso County, Socorro
Reported by
NEWSPAPER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424851, 5424852.